Menu

Birth Control and Spotting: What to Know

Medically Reviewed by Nivin Todd, MD on June 21, 2022

If you go on a hormonal form of birth control, you might expect it to help with pesky bleeding. But breakthrough bleeding is a common side effect of contraceptive use.

It might just be some light spotting when you’re not expecting your period. Or the bleeding might be heavier. That can be surprising, especially if you went on birth control to try to regulate your period.

The good news is breakthrough bleeding isn’t harmful. And it usually can be stopped. Here’s what you need to know.

Which Types of Birth Control Can Cause Breakthrough Bleeding?

All forms of hormonal birth control can trigger breakthrough bleeding, including:

Pills. Up to 50% of people who start estrogen-progestin birth control pills have spotting, but this number goes down to less than 10% by the third month of use. You’re more likely to have unscheduled bleeding if you use a low-dose or ultra-low dose birth control pill.

Implants. This is a small rod placed in your upper arm. Almost 80% of users report breakthrough bleeding during the first 3 months.

Intrauterine devices (IUDs). Unscheduled bleeding can happen with both hormonal and copper IUDs.

The birth control shot. Most people who get depot medroxyprogesterone acetate (Depo-Provera) have breakthrough bleeding. But it usually gets better over time.

Hormonal skin patches. Unscheduled bleeding with this form of birth control occurs at about the same rate as hormonal birth control pills.

Breakthrough bleeding is most common with:

  • Low-dose birth control pills
  • The implant
  • Hormonal IUDs

You’re more likely to see breakthrough bleeding if you:

  • Smoke
  • Don’t take your birth control pills consistently
  • Take an emergency contraception pill (Plan B)
  • Have an STD like chlamydia or gonorrhea

Using birth control pills or the vaginal ring continuously (meaning you don’t stop for a week each month), may also trigger bleeding.

How Can I Stop Breakthrough Bleeding?

Give it time. If you’re on a hormonal IUD, oftentimes it will go away on its own within 6 months of insertion. The same is true for birth control pills. It may take time for your body to get used to the hormones in the pill and for the lining of your uterus to become thinner.

However, if you have breakthrough bleeding for the first 3 months on the implant, you can expect it to continue.

Other steps you can take include:

If you smoke, work on quitting. Ask your doctor for help if you need it.

Stay on schedule. Take your birth control pills at the same time every day.

Consider NSAIDs. If you want some type of treatment, your doctor might recommend an over-the-counter or prescription nonsteroidal anti-inflammatory such as ibuprofen. The usual dose is 400–800 milligrams three times a day for 5-10 days. But there’s not a lot of research to support this.

Take a break. Talk to your doctor about scheduling a period every few months if you take birth control pills or use the vaginal ring without stopping for a week. An occasional period allows your uterus to shed any built-up lining, which stops breakthrough bleeding.

Switch your birth control pill. For example, if you’re taking an ultra-low-dose birth control pill, your doctor can prescribe one with a slightly higher dose. Your doctor also might change the number of placebo days. That’s when you take a pill that doesn’t contain hormones to keep you on schedule.

Try another option. If you’re on the birth control pill, your doctor might recommend that you try the vaginal ring instead. Because the ring has more consistent hormone levels than the pill, you are less likely to have spotting. Also, you won’t have bleeding due to a missed pill.

Add another form of birth control. For some methods, like the birth control shot, your doctor might also prescribe a low-dose combination birth control pill for 10-20 days. Some doctors also give shots more often, but it’s not recommended, as there's no data that shows this practice works.

When Should You Call Your Doctor?

Let your doctor know if your breakthrough bleeding becomes heavy. That means less spotting and more like an actual period. Or if the bleeding lasts for more than 7 days in a row. In these situations, there may be another cause, such as an infection or fibroids.

Show Sources

SOURCES:

UpToDate: “Evaluation and Management of Unscheduled Bleeding in Individuals Using Hormonal Contraception.”

The American College of Obstetricians and Gynecologists: “What You Should Know About Breakthrough Bleeding with Birth Control.”

Mayo Clinic: “Birth Control.”

© 2022 WebMD, LLC. All rights reserved. View privacy policy and trust info